Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 255, NWS Austin/San Antonio, TX

May 14, 2006Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2006, 7:54 PM CDT for Dimmit County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2006, 7:54 PM CDT (00:54 UTC)
Expired
May 14, 2006, 8:45 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 129 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 150058
SVREWX
TXC127-150145-
/O.NEW.KEWX.SV.W.0255.060515T0054Z-060515T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIMMIT COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7  
  MILES EAST OF CATARINA TO 20 MILES WEST OF CATARINA. THESE STORMS 
  WILL REMAIN NEARLY STATIONARY OVER THE SOUTHERN HALF OF DIMMIT 
  COUNTY THROUGH 815 PM...BEFORE MOVING SOUTH AT 20 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL MAINLY AFFECT LOCATIONS 
  ALONG AND SOUTH OF U.S. HIGHWAY 83 BETWEEN ASHERTON AND CATARINA.

LAT...LON 2847 9940 2836 9997 2803 9982 2814 9929

$$
1 follow-up statement
000 
WWUS54 KEWX 150142
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT SUN MAY 14 2006

TXC127-150151-
/O.EXP.KEWX.SV.W.0255.000000T0000Z-060515T0145Z/
DIMMIT TX-
841 PM CDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR DIMMIT COUNTY EXPIRES AT 845
PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS DIMMIT COUNTY. HOWEVER
THUNDERSTORMS CONTINUE WEST OF HIGHWAY 83.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2847 9940 2836 9997 2803 9982 2814 9929

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:23 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 14, 6:23 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 14 2006

.AVIATION...
LINE OF CONVECTION EXTENDS FROM DEL RIO EASTWARD TO VICTORIA. THIS
ACTIVITY WAS OCCURRING ON THE OUTFLOW BOUNDARY MOVING SOUTHWARD. SVR
TSTMS ARE STILL POSSIBLE THRU 11 PM CDT...ESPECIALLY ACROSS THE
SOUTHWEST COUNTIES WHERE TEMPS WILL STILL IN THE 90S. SVR TSTMS MAY
WILL KDRT BETWEEN 00Z AND 03Z. THE SVR WX THREAT IS NOW SOUTH OF KAUS
AND WILL BE SOUTH OF KSAT BY 01Z. MVFR CIGS WILL RETURN BY 07Z
WITH IFR CIGS POSSIBLE AROUND 12Z AT KSAT AND KAUS.

&&

.PREV DISCUSSION... (ISSUED 308 PM CDT SUN MAY 14 2006)

DISCUSSION...
SETTING UP FOR AN ACTIVE EVENING A SLOW MOVING COLD FRONTAL BOUNDARY
DRIFTS SOUTHWARD INTO THE HILL COUNTRY-NE CWA AND STORMS BACK-BUILD
WESTWARD. AMS OVER THE CWA CONTS TO DESTABILIZE ESPECIALLY OVER
THE WESTERN HILL COUNTRY AND RIO GRANDE PLAINS WHERE TEMPS HAVE
CLIMBED WELL INTO THE 90S UNDER FULL SUNSHINE. ALONG WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS THERE WILL BE A THREAT
OF LOCALLY HEAVY RAIN AS THE BACK-BUILDING STORMS REDEVELOP AND
TRAIN SOUTHEAST THIS EVENING. CONSIDERED A FLASH FLOOD WATCH FOR
THE NRN CWA THIS EVENING BUT FEEL HEAVY RAINS WILL BE MORE LOCALIZED
SO WILL ADD MENTION OF LOCALLY HEAVY RAIN RATHER THAN ISSUE A WATCH
FOR THE TIME BEING. THE CONVECTION WILL CONTINUE SHIFT TO THE WEST
AND SOUTHWEST TONIGHT AND EARLY MONDAY ENDING OVER ALL BUT THE
SOUTHWEST COUNTIES DURING THE AFTERNOON.

A COOLER DRIER NWLY FLOW TO PREVAIL THIS WEEK WITH MINIMUM TEMPERATURES
BELOW SEASONAL NORMS MUCH OF THE WORK WEEK WHILE MAX TEMPS WILL WARM
TO NEAR OR ABOVE NORMS STARTING TUESDAY. THE NWLY FLOW WEAKENS BY
LATE IN THE WEEK WITH A BROAD FLAT UPPER RIDGE BUILDS INTO THE
SOUTHWEST U.S.. A RETURN TO SLY LOW LEVEL WINDS BY LATE IN THE
WEEK WILL RETURN HIGHER HUMIDITIES TO THE REGION FOR THE WEEKEND
AND NOT EXPECTING MUCH MORE THAN ISOLATED AMS CONVECTION NOT WORTH
MENTIONING AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  80  55  88 / 60 10 0 0
AUSTIN BERGSTROM INTL AIRPORT  62  77  50  86 / 60 10 0 0
DEL RIO INTL AIRPORT           68  76  60  87 / 70 50 -  0
SAN ANTONIO INTL AIRPORT       64  77  56  86 / 60 30 -  0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/13
Hazardous weather outlook, May 14, 5:05 AM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN MAY 14 2006

TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. SOME OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. A MINOR THREAT FOR TORNADOES EXISTS TODAY ALONG
SURFACE BOUNDARIES AND A COLD FRONT. LOCALLY HEAVY RAINFALL IS
POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ON MONDAY. THE
MAIN THREAT IS LOCALLY HEAVY RAINFALL ALONG THE RIO GRANDE WHERE
STORMS MOVE ACROSS THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, May 14, 6:39 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             20 N DEL RIO            29.67N 100.90W
05/14/2006  M0.75 INCH       VAL VERDE          TX   CO-OP OBSERVER

            MOTORIST REPORTED PENNY SIZE HAIL 20 MILES NORTH ON
            HIGHWAY 277.

0620 PM     HAIL             GILLETT                 29.13N 97.80W
05/14/2006  M1.00 INCH       KARNES             TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND VERY HIGH WINDS REPORTED IN
            GILLETT.

0627 PM     HAIL             3 E BRACKETTVILLE       29.32N 100.36W
05/14/2006  M1.00 INCH       KINNEY             TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND HIGH WINDS IN BRACKETTVILLE.

&&

PM
Local storm report, May 14, 6:56 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 NE KENEDY             28.83N 97.84W
05/14/2006  M1.00 INCH       KARNES             TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL, VERY STRONG WINDS AND A FUNNEL CLOUD
            REPORTED IN KENEDY.

&&

PM
Local storm report, May 14, 7:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 SE BIG WELLS          28.53N 99.52W
05/14/2006  E1.00 INCH       DIMMIT             TX   CO-OP OBSERVER

            DIME TO QUARTER SIZE REPORTED.

&&

PM
Local storm report, May 14, 7:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 N EAGLE PASS          28.74N 100.49W
05/14/2006  M1.00 INCH       MAVERICK           TX   LAW ENFORCEMENT

&&

PM
Local storm report, May 14, 7:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             2 NW DEL RIO            29.40N 100.92W
05/14/2006  E0.88 INCH       VAL VERDE          TX   CO-OP OBSERVER

            NICKEL SIZE HAIL AND 0.81 INCHES OF RAINFALL IN 25
            MINUTES.

&&

PM
Local storm report, May 14, 7:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 N EAGLE PASS          28.74N 100.49W
05/14/2006  M2.75 INCH       MAVERICK           TX   LAW ENFORCEMENT

            QUARTER TO BASEBALL SIZE HAIL, VERY HIGH WINDS, DAMAGE TO
            WINDOWS IN HOME AND FLOODING OF LOW LYING AREAS.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:03 PM CDTSevere Thunderstorm WarningEWXVal Verde27 min
May 14, 7:09 PM CDTSevere Thunderstorm WarningEWXDimmit51 min
May 14, 7:14 PM CDTSevere Thunderstorm WarningEWXMaverick76 min
May 14, 7:25 PM CDTSevere Thunderstorm WarningEWXFrio35 min
May 14, 8:25 PM CDTSevere Thunderstorm WarningEWXMaverick35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.